Supportive Care in Cancer

, Volume 21, Issue 2, pp 649–652

Hypomagnesemia as a possible explanation behind episodes of severe pain in cancer patients receiving palliative care

  • José Mario López-Saca
  • José Maria López-Picazo
  • Ana Larumbe
  • Juli Urdíroz
  • Carlos Centeno
Case Study

DOI: 10.1007/s00520-012-1669-3

Cite this article as:
López-Saca, J.M., López-Picazo, J.M., Larumbe, A. et al. Support Care Cancer (2013) 21: 649. doi:10.1007/s00520-012-1669-3

Abstract

Within an oncology setting, certain chemotherapy drugs, such as cisplatin, may lead to magnesium loss causing nephropathy. Neurological and cardiovascular symptoms caused by hypomagnesaemia are well known. The relationship between serious hypomagnesemia and severe pain is not well documented but nevertheless, when faced with unexplained episodes of pain which do not respond to powerful analgesics, it is important to review blood magnesium levels. We present two cases of opioid-refractory pain attacks. Patients received drugs which have been linked to hypomagnesemia. In both cases, endovenous magnesium replacement led to a drastic improvement in pain management.

Keywords

Pain Hypomagnesemia Opioids Nephrotoxicity 

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  • José Mario López-Saca
    • 1
  • José Maria López-Picazo
    • 2
  • Ana Larumbe
    • 1
  • Juli Urdíroz
    • 1
  • Carlos Centeno
    • 1
  1. 1.Palliative Medicine UnitClínica Universidad de NavarraPamplonaSpain
  2. 2.Oncology DepartmentClínica Universidad de NavarraPamplonaSpain

Personalised recommendations